Impact of complement and basophil activation in hypersensitivity reactions to COVID-19 vaccines
HOLZWARTH L. 1, MOBS C. 1, PAULY D. 2, PFUTZNER W. 1
1 Department of Dermatology and Allergology, Philipps University Marburg, Marburg, Germany; 2 Experimental Ophthalmology, Philipps University Marburg, Marburg, Germany
Several reports of anaphylaxis following vaccination occurred after introduction of the mRNA-based SARS-COV-2 vaccines BNT162b2 (Pfizer/Biontech) and mRNA-1273 (Moderna), leading to safety concerns about the newly developed mRNA vaccines. As allergic reactions to active antigens are unlikely, conjugated polyethylene glycol (PEG) stabilizing the lipid nanoparticles was suspected as excipient with allergenic potential. However, allergic reactions have also been reported for the vector-based COVID-19 vaccines ChAdOx1 (AstraZeneca) and Ad.26.COV2.S (Johnson & Johnson), which do not contain PEG but the structurally related excipient polysorbate-80. The underlying mechanisms of hypersensitivity reactions induced by COVID-19 vaccines remain poorly understood and both IgE-mediated and non-IgE-mediated pathways including activation of the complement system have been discussed. Thus, we sought to analyze the potential of COVID-19 vaccines and their excipients in eliciting allergic vaccine reactions and to assess the role of individual factors (e.g. history of allergies).
We included 67 subjects and performed skin tests (ST) with the four COVID-19 vaccines, PEG and polysorbate-80. Furthermore, in patients showing a positive ST or medical history of PEG-related hypersensitivity, basophil and/or complement activation was analyzed and compared to ST-negative patients and healthy controls. Interestingly, we only identified 4 subjects reporting a history of PEG-sensitivity accompanied by positive ST and basophil activation suggesting an IgE-dependent reaction. In addition, 25% of samples showed an activation of the complement system after incubation with at least one of the COVID-19 vaccines corresponding in 5 cases with a positive ST or medical history of PEG-hypersensitivity.
In summary, despite positive ST and reports of allergic reactions in medical history, most patients showed no increase in complement or basophil activity after vaccine stimulation, questioning their significance in the development of hypersensitivity reactions to COVID-19 vaccines. Further investigations are needed to better understand the importance of excipients like PEG or polysorbate in provoking immune-mediated reactions to vaccines.